Winter Storm, Crawford
- When
- December 24, 4:00 AM CST to 4:30 AM CST
- Where
- Crawford forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
The second major winter storm of the 2002-2003 cool season blanketed extreme southeast Kansas with snow accumulations ranging from three to eight inches. Accumulations were greatest near the Oklahoma border where eight inch measurements were common, and tapered down to the north where northern Bourbon County observed around three inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
The second major winter storm of the 2002-2003 cool season blanketed extreme southeast Kansas with snow accumulations ranging from three to eight inches. Accumulations were greatest near the Oklahoma border where eight inch measurements were common, and tapered down to the north where northern Bourbon County observed around three inches. Despite numerous vehicle accidents, no major property damage was directly linked to the heavy snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 24, 1:05 AM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 105 AM CST TUE DEC 24 2002 ...ADDITIONAL HEAVY SNOWFALL TO CRIPPLE THE OZARKS REGION THIS MORNING... FORECAST PANNING OUT VERY WELL ACROSS THE CWA...WITH THE EXCEPTION THAT PRECIPITATION STARTED OUT A BIT EARLIER THAN EXPECTED. IN RETROSPECT...LARGE SCALE CONVECTION ACROSS OKLAHOMA/TEXAS YESTERDAY MORNING SHOULD HAVE BEEN THE SIGN THAT WARM AIR ADVECTION AND FORCING WAS EVEN STRONGER THAN FORECAST. FIRST ROUND OF SNOWS HAS LEFT MUCH OF THE REGION WITH 6-9 OF SNOW...TAPERING OFF RAPIDLY TO THE NORTH DUE TO DRY AIR ENTRAINMENT...AND ACROSS FAR SOUTH CENTRAL MISSOURI DUE TO ICE AND RAIN MIXING. THE LATEST SNOWFALL ACCUMULATION MAP IS NOW AVAILABLE ON OUR WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/SGF (THANKS ANDY). INDEED A BAND OF THUNDERSNOW DID DEVELOP JUST SOUTH OF SPRINGFIELD...AND CERTAINLY ENHANCED ACCUMULATIONS GREATLY FROM STONE TO DOUGLAS COUNTIES. IN FACT...00Z KSGF SOUNDING STILL SHOWS THAT LAYER ABOVE 650MB IS CONDITIONALLY UNSTABLE TO UPRIGHT CONVECTION...SO WILL BE INTERESTING TO SEE IF THIS CAN BE TAPPED INTO ONCE AGAIN. 00Z UPPER AIR ANALYSIS AND ETA/GFS MODEL INITIALIZATION SHOW A VERY COMPLEX SITUATION STILL TO THE SOUTHWEST. MAIN LOW CENTER HAS BECOME QUASI-STATIONARY OVER WRN NEW MEXICO...HOWEVER THERE ARE AT LEAST SEVERAL ADDITIONAL CIRCULATIONS IDENTIFIED ON WATER VAPOR IMAGERY THAT SIMPLY WERE NOT SAMPLED BY THE COARSE UPPER AIR DATA NETWORK. THE STRONGEST OF THESE WAS CENTERED OVER WESTERN TEXAS...WITH A SECOND UPPER LEVEL CIRCULATION BEGINNING TO SHEAR OUT ACROSS WESTERN KANSAS. 00Z MODEL SOLUTIONS WERE EXTREMELY POOR IN RESOLVING THESE SIGNIFICANT FEATURES AND EVEN THROUGH 18 HOURS HAVE A VERY NOISY AND INCONSISTENT UPPER LEVEL PATTERN. HI-RES ETA VORT PATTERN DID DO A FINE JOB DESPITE SQUIRLY 500MB HEIGHT FIELD...SO WILL LEND MORE WEIGHT INTO ITS MESOSCALE QPF FIELDS. AT THIS POINT...IT MAKES JUST SENSE TO HIGHLY WEIGHT OBSERVATIONAL DATA AND SATELLITE FOR MAKING TODAYS FORECAST. ALTHOUGH DEEP CONVECTION HAVE SHIFTED AND INTERCEPTED GULF MOISTURE...TEXAS UPPER LOW HAS AN INCREDIBLE AMOUNT OF JET DYNAMICS TO WORK WITH AS IT BEGINS TO STRONGLY DIVERGENT FLOW IN LEFT EXIT OF SUBTROPICAL JET AND RIGHT ENTRANCE OF PERSISTENT W-E ORIENTED POLAR JET OVER THE GREAT LAKES. THIS IS ALREADY MATERIALIZING ACROSS EASTERN OKLAHOMA AND WESTERN MISSOURI WHERE CLOUD EXPANSION AND DRAMATIC TOP COOLING IS NOTED...AND RADAR INDICATES PRECIPITATION RAPIDLY DEVELOPING ACROSS WRN MO AND ERN OK. THIS AREA SHOULD CONTINUE TO INTENSIFY AND SLOW DOWN AS UPPER LEVEL SYSTEM DEEPENS AND CLOSES OFF. AT THIS POINT...LOOKS LIKE HEAVIEST SNOWS WILL OCCUR ALONG AND SOUTHEAST OF A LINE FROM COLUMBUS KANSAS TO CAMDENTON TO ROLLA. AS THIS CIRCULATION TRANSLATES NORTHEAST AND DEEPENS...BAND OF PERSISTENT SNOWS SHOULD DEVELOP ONCE AGAIN ALONG THE ROUTE 60 AND I-44 CORRIDOR...ESSENTIALLY CRIPPLING THIS REGION WITH A HISTORIC RECORD BREAKING SNOWFALL. MESOETA CROSS SECTIONS FURTHER ADD TO MY CONCERNS WITH SATURATED THETA-E FOLDING (INSTABILITY) NOTED JUST BELOW REGION OF VERY STRONG 500MB FRONTOGENETIC FORCING AND Q VECTOR CONVERGENCE FOR A GOOD SIX HOUR PERIOD THIS MORNING. VERTICAL VELOCITIES ON THE ORDER OF 20 UBAR/S WILL RESULT IN ANOTHER 8-12 ACROSS A LARGE PORTION OF THE CWA WITH LOCALLY HEAVIER AMOUNTS DEPENDING ON MESOSCALE BANDING AND CONVECTION. THIS NUMBER IS DERIVED BASED ON A COMBINATION OF 10:1 RATIOS THAT FELL ACROSS THE AREA YESTERDAY IN A SIMILAR ENVIRONMENT...AVG MODEL QPF OF 0.75 TO 1.00...AND GARCIA METHOD. AGAIN...AMOUNTS WILL TAPER OFF RAPIDLY INTO WEST CENTRAL AND CENTRAL MISSOURI. BAND OF PERSISTENT DEFORMATION SNOWS ACROSS SOUTH CENTRAL KANSAS WILL BE THE THIRD AND FINAL ROUND THIS AFTERNOON AS CIRCULATION ACROSS KANSAS PHASES INTO LEADING WAVE...CAUSING ONE LARGE CIRCULATION TO CLOSE OFF AND TRANSLATE ACROSS THE SHOW-ME STATE. RADAR TRENDS ACROSS KANSAS WILL HAVE TO BE MONITORED CLOSELY DURING THE DAY AS THE SLOW MOVEMENT OF THIS SNOW BAND COULD BECOME A PROBLEM IF INTENSIFICATION OCCURS AS IT PUSHES THROUGH. ACCOUNTING FOR SOME SETTLING THIS MORNING...TOTAL STORM ACCUMULATIONS OF 14 TO 18 WITH LOCALLY HIGHER AMOUNTS WILL SEND THE OZARKS INTO THE DEEP FREEZE. WILL CLEAR SKIES OUT FROM WEST TO EAST AFTER MIDNIGHT AND CONTINUE WITH *WELL* BELOW GUIDANCE TEMPERATURES FOR THE NEXT 3-4 DAYS. THERE IS HOPE IN THE OFFING AS A POWERFUL SYSTEM OVER THE PACIFIC WILL SLAM THE NORTHWEST COAST LATER THIS WEEK. THIS SHOULD FORCE WEST COAST RIDGE INTO THE PLAINS AND STRONG DOWNSLOPE COMPONENT AND LEESIDE WESTERLIES SHOULD BRING A NICE WARMUP FOR NEXT WEEKEND (ONLY TO BE MODIFIED BY EXISTING SNOWCOVER). ROAD INFORMATION: NUMEROUS ROADS (INCLUDING PORTIONS OF HIGHWAY 60 AND 65) ARE CLOSED AS OF LAST CHECK IN AND AROUND THE SPRINGFIELD METRO AREA. MODOT HAS REQUESTED THAT ALL PERSONS REMAIN OFF THE ROADWAYS TODAY...WITH NUMEROUS ACCIDENTS INCLUDING ONE FATALITY HAVING BEEN REPORTED. CONDITIONS WILL RAPIDLY DETERIORATE OVER THE NEXT SEVERAL HOURS...WITH HEAVY SNOW AND BLOWING SNOW REDUCING VISIBILITIES TO NEAR ZERO AT TIMES. .SGF... MO...WINTER STORM WARNING FOR TODAY ALONG AND SOUTH OF A LINE FROM VIENNA TO WARSAW. WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH TUESDAY AFTERNOON ALONG AND NORTH OF THESE LOCATIONS. KS...WINTER STORM WARNING FOR TODAY FOR BOURBON...CHEROKEE AND CRAWFORD COUNTIES. BOOKBINDER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST MON DEC 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT. WEATHER HAZARDS EXPECTED: HEAVY SNOW AREAS AFFECTED AND TIMING: LOCATIONS ALONG AND SOUTH OF A PITTSBURG KANSAS TO NEVADA TO ROLLA LINE. DISCUSSION: A POWERFUL WINTER STORM WAS RAGING OVER THE SOUTHERN PLAINS TODAY. ABUNDANT MOISTURE WAS STREAMING NORTH AHEAD OF THIS SYSTEM...WITH WIDESPREAD THUNDERSNOW REPORTED IN OKLAHOMA. HEAVY SNOW HAD MOVED INTO EXTREME SOUTHEASTERN KANSAS AND SOUTHWEST MISSOURI BY NOON. AS THIS UPPER LEVEL STORM SYSTEM MOVES TOWARD THE REGION THIS AFTERNOON...SNOW WILL INTENSIFY AND CONTINUE OVERNIGHT. SNOW WILL BECOME HEAVY AT TIMES...ESPECIALLY IF THUNDERSTORMS DEVELOP ABOVE THE LAYER OF COLD AIR. SIGNIFICANT ACCUMULATIONS OF SNOW ARE FORECAST ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR... WITH UPWARDS OF A FOOT OR MORE ACCUMULATION POSSIBLE BY TUESDAY AFTERNOON. IN ADDITION...GUSTY NORTHEAST WINDS WILL LEAD TO SIGNIFICANT BLOWING AND DRIFTING OF SNOW. THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION AND TRAVEL IS NOT ADVISED TONIGHT. STORM SPOTTERS ARE ENCOURAGED TO REPORT THE SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AS THE UPPER LEVEL LOW PRESSURE SYSTEM SWINGS ACROSS THE REGION TOMORROW...ADDITIONAL ACCUMULATING SNOWS ARE LIKELY OVER MUCH OF THE MISSOURI OZARKS. AGAIN...SNOW COULD BE VERY HEAVY AT TIMES... ESPECIALLY DURING THE MORNING HOURS. TRAVEL IS HIGHLY DISCOURAGED. WB THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326279, 5326280, 5326278.